Colorado, 2020

Hail in Colorado, July 12, 2020

July 12, 2020 · NWS BOU · 6 events in 2 counties and zones

Severe thunderstorms produced large hail across parts of Lincoln and Washington counties. The hail ranged in size from 1 to 2 inches in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail across parts of Lincoln and Washington counties. The hail ranged in size from 1 to 2 inches in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 12, 7:58 AM MST, 6 hours earlier.

Area forecast discussion, Jul 12, 7:58 AM MST, 6 hours before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
858 AM MDT Sun Jul 12 2020

.UPDATE...
Issued at 858 AM MDT Sun Jul 12 2020

Water vapor satellite imagery is showing a subtle short wave trough
over Utah. This is likely the source of lift producing cloud cover
across northwest Colorado and eastern Utah. This wave is expected to
track eastward through the day and trigger scattered convection
across the mountains, foothills, and eastern plains. Moisture will
be limited today west of a surface trough that will slowly track
east across eastern Colorado. The 12Z sounding at KDEN, indicated
the moisture is very shallow with dry air just above the surface.
The current dew point of 55 degrees at KDEN will likely fall into
the 30s by early afternoon as the surface moisture mixes with the
dry air aloft. Storms that form over the mountains, foothills, and
Urban Corridor will be high based and produce gusty outflow winds.
Some brief moderate rain will be possible under the core of storms,
but light rain will primarily fall. To the east of the surface
trough, southerly low level flow will continue to transport moisture
into eastern Colorado. With temperatures in the lower/mid 90s and
dew points in the 50s, CAPE will approach 2000 J/kg east of the
trough. There will be enough shear for multi-cellular to supercell
storms. Large hail (golf ball or slightly larger) and damaging will
be possible with these storms. The forecast looks good with no
changes planned. Will watch where the surface trough sets up and may
need to pull higher PoPs to the west if the trough slows up.

&&

.SHORT TERM...(Today and tonight)
Issued at 331 AM MDT Sun Jul 12 2020

An upper level high will remain centered over Arizona and New Mexico
with west to northwest flow remaining over nrn CO.  At the sfc, a
lee trough/pseudo dryline will develop and extend from wrn Logan
county south southwest into ern Elbert county.  Along and ahead of
this boundary MLCAPE will be around 3000 j/kg. By early to mid
aftn, expect sct tstms will develop along this boundary and will
move east southeast. Hi res data has been focusing the strongest
activity over ern Elbert and Lincoln counties, however, with a very
unstable airmass over the far ern plains, a few stg storms could
develop any where along the boundary. With decent mid level flow,
a few svr storms certainly are possible with large hail, strong
winds and an isold tornado.

Meanwhile, over the higher terrain, there will be enough
instability for a chc of higher based showers and storms with
gusty winds. As for highs, temperatures will remain above normal
with readings mainly in the 95 to 100 degree range across nern CO.

For tonight, the right rear of an upper level jet max will move
across, which may allow for some additional high based showers
and storms over the higher terrain and along the front range.
Appears most of this activity would end around midnight.

.LONG TERM...(Monday through Saturday)
Issued at 415 AM MDT Sun Jul 12 2020

The upper ridge flattens down to our south and is a bit weaker
going into early next week. There is an upper trough, well to
north moving eastward Monday and Monday night. This will help
usher in a cooler airmass late Monday night. Models show the flow
aloft to be west-southwesterly Monday through Tuesday night at
moderate jet level speeds for this time of year. In the lower
levels, models have weak downsloping Monday. Early on Tuesday
morning, a new airmass moves in with upsloping low level winds
progged much of Tuesday. For moisture, precipitable water values
are progged in the 1.00 - 1.50 inch range over the plains late
Monday afternoon through Tuesday evening. The CAPE values are
pretty decent both late day Monday and Tuesday, with Tuesday late
day's readings showing the highest values over the foothills and
Palmer Ridge. QPF fields do show some measurable rainfall for the
late day/evening periods. The highest surface dew points are
progged on Tuesday afternoon and evening with 60s F over all the
plains. Decent pops of 30-60%s look good both late days periods
Monday & Tuesday. Storms could be strong both late day periods,
mainly over the eastern half of the plains. For temperatures,
Monday's highs are hot and above seasonal normals, just as today's
are expected to be. Tuesday's readings look to cool down some
5-10 C from Monday's highs. We'll see. For the later days,
Wednesday through Saturday, models keep the flat upper ridge over
Colorado Wednesday and Thursday, then build it back in Friday and
Saturday. Moisture is just fair through the last four days of the
forecast. Temperatures will be near normals Wednesday, then
slightly above Thursday through Saturday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 858 AM MDT Sun Jul 12 2020

Winds are expected to remain a light northerly component through 20Z-
21Z, before convection forms. There will be some high based showers
and thunderstorms by 20Z-21Z with gusty outflo7w winds up to 50
knots. Wind direction after 21Z will be determined by outflows from
near by convection. By early evening winds will settle at a
southerly direction. There could be another round of some high based
showers storms in the 03z-06z range with gusty winds as well.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Meier
SHORT TERM....RPK
LONG TERM.....RJK
AVIATION...Meier
Hazardous weather outlook, Jul 12, 9:35 AM MST, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1035 AM MDT Sun Jul 12 2020

COZ030>051-131645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1035 AM MDT Sun Jul 12 2020

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

There will be the threat of a few severe thunderstorms over the
plains this afternoon. The highest threat will be across Elbert
and Lincoln counties. Hail to 2 inches in diameter, winds gusts
to 70 mph along with a brief tornado will be possible.

Elsewhere there will be a chance of higher based showers and
storms over the higher terrain. Wind gusts to 50 mph will be
possible with this activity.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There will be a good chance of late day showers and thunderstorms
both Monday and Tuesday. A few severe storms are possible both
days with large hail and strong wind gusts the primary threats.
The chance of showers and thunderstorms will be less Wednesday
through Saturday. Temperatures will be hot again on Monday, then
cool down on Tuesday and Wednesday. They will climb back above
seasonal normals Thursday into next weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon over portions
of the plains.

In the hours before

Special weather statement, Jul 12, 11:54 AM MST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Denver CO
1254 PM MDT Sun Jul 12 2020

COZ041-045-046-122000-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-Central and East Adams and Arapahoe Counties CO-
1254 PM MDT Sun Jul 12 2020

...Brief Landspout Tornadoes Possible...

At 1252 PM MDT, conditions are becoming favorable for the
development of landspout tornadoes in eastern Adams, eastern
Arapahoe, and Central Elbert Counties.  However, at this time it is
unknown which if any developing thunderstorm over the next 1 to 2
hours would produce a landspout. Any landspouts which develop are
expected to pose a limited threat.

Locations impacted include...
Elbert, Kiowa, Deer Trail, Agate, Cottonwood Valley and Shamrock.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 3920 10459 4000 10392 4000 10370 3976 10371
      3957 10385 3915 10420

BARJENBRUCH

The radar

The Denver radar (KFTG), 114 km away, was scanning. The volume nearest the first event began at 20:55 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Lincoln

When
July 12, 1:58 PM MST
Where
Lincoln County, 4.66 mi SSE of Shaw
Measured
2 in hail
Reported by
Public
Coordinates
39.440, -103.290

Hail, Lincoln

When
July 12, 2:03 PM MST
Where
Lincoln County, 3.49 mi SE of Shaw
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
39.460, -103.290

Hail, Washington

When
July 12, 2:36 PM MST
Where
Washington County, 2.33 mi SSW of Arickaree
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.650, -103.090

Hail, Washington

When
July 12, 2:50 PM MST
Where
Washington County, Cope
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
39.670, -102.850

Hail, Lincoln

When
July 12, 3:47 PM MST
Where
Lincoln County, 1.38 mi S of Genoa
Measured
1 in hail
Reported by
Public
Coordinates
39.260, -103.500

Hail, Lincoln

When
July 12, 4:00 PM MST
Where
Lincoln County, 4.15 mi N of Hugo
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
39.190, -103.470

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902769, 902770, 902771, 902772, 902773, 902774.